Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Experiencing stress, fatigue, swelling on tongue and cheek. Family history of diabetes. Cause?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 706 Questions
Hi my partner is experiencing swelling to his tongue and cheeks - alternating from one side to the other. He is also experiencing pain and swelling to his hands feet fingers and knees. This problem has been ongoing for over a month. There has been no change in diet, hygiene routines etc. The problem comes and goes without warning. He describes the pain as stinging and itchy in sensation and often his hands and feet have a pink glow in areas and feel very hot. He also is experiencing an odd sweaty odor mainly at night. We have attended the local doctor's surgery twice in the last month with the suggestion of an allergy yet are unable to determine the cause. My partner has also had a recent episode of gout. He is continually fatigued which is also creating problems with his ability to work efficiently and is experiencing quite a lot of stress. He suffers from high blood pressure and has a family history of diabetes. He has not experience anything like this before.
Posted Thu, 21 Feb 2013 in General Health
Answered by Dr. Gopal Krishna Dash 2 hours later

Thanks for posting this question.

Let me explain you certain things before I respond to your question proper.
First of all I would like to inform you that a given medical problem can be due to various causes and the aim of the treating physician is to establish the exact cause. This will help the doctor in counseling the patient and patient will benefit from the management. Second thing is that certain patients can have multiple causes for the same symptom and this need to be addressed in those subset of patients for effective resolution of symptoms. Some patients can have other comorbid medical conditions which may influence the treatment too. Thus it is possible that multiple clinical condition could be causing his present problems. And all these criteria's need to be considered while we plan a ways to resolve your partners concerns.

I have noted all his problems as well as, medicines. The following are my comments:

1. The swellings in the cheek, tongue and the itchy sensations, etc could be related to some form of allergy. Another remote possibility of a rheumatologic disorder cannot definitely exclude. The patient needs to be examined by a respiratory physician/allergy specialist

2. Gout basically happens due to fluctuation in the serum uric acid. This may be common in patients with diabetes and obesity ( sorry that I don’t know your weight), alcoholics. It is a treatable medical condition and there are medications available. Lowering uric acid levels can cure the disease. Treatment of comorbidities is also important.

3. High blood pressure and diabetes need adequate control. Poorly treated, these problems can result in other problems like increased risk of heart and brain problem. Diabetes can adversely affect other organs too. Poorly controlled diabetes also causes easy fatiguability and weakness.

4. In the presence of diabetes and high blood pressure, his heart functions also need to be checked.

Therefore, my advice to him are as follows:

1. Encourage him to attend a medical centre having multidisciplinary facility. He will need to see a respiratory physician for allergy related issues, a rheumatologist for a possible rheumatologic problem and a cardiologist for high blood pressure. A general physician will guide you regarding the best management of diabetes.
2. You need your proper diet control, weight reduction if you are obese, regular exercises and regular check up for diabetes and blood pressure. Note that all these conditions are treatable and one need not worry at all. You have to follow the instructions of your doctor carefully and adhere to the non-pharmacological treatment as well.

Hope this answers your query. Let me know if you have any clarifications.

Dr Gopal Krishna Dash MD (Medicine), DM (Neurology ), Post-doctoral fellowship (Epilepsy)
Consultant Neurologist and Epileptologist
Apollo Hospital
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor